MAUDE Adverse Event Report: BIOSENSE WEBSTER INC PREFACE® GUIDING SHEATH WITH MULTIPURPOSE CURVE; INTRODUCER, CATHETER

BIOSENSE WEBSTER INC PREFACE® GUIDING SHEATH WITH MULTIPURPOSE CURVE; INTRODUCER, CATHETER
Model Number 301803MS
Medical Device Problem Codes Backflow (1064); Material Twisted/Bent (2981); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Air Embolism (1697); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 06/28/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Initial reporter telephone: (b)(6).(b)(4).Manufacturer's ref.# (b)(4).
 
Event or Problem Description
It was reported that a patient underwent an atrial flutter (afl) ablation procedure with a preface® guiding sheath with multipurpose curve wherein air entered the patient and the patient had electrocardiogram st segment elevation.When mapping inside the cardiac cavity, st increased, and air was found in the right coronary artery and aorta.When the catheter was removed from the patient¿s body and flushed, the air blew out.This occurred after mapping inside the cardiac cavity.The catheter and the preface® guiding sheath with multipurpose curve were removed from the patient¿s body, and when flushed, air was checked and the preface® guiding sheath with multipurpose curve with air was replaced with sl0.Additional information received indicated the physician said that there was no doubt that air entered from the sheath, but it was unknown whether this product was the cause.
 
Additional Manufacturer Narrative
On 2-aug-2021, the bwi product analysis lab received the complaint device for evaluation.The product analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.Also on 2-aug-2021, additional information was received indicating the patient was an 81-year-old-male weighting 65 kg.The issue was discovered during use of biosense webster products.The physician indicated the cause of this issue was unknown.No medical intervention was provided.There was no adverse event after the reported complaint.The patient did not require extended hospitalization.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.(b)(4).
 
Additional Manufacturer Narrative
It was reported that a patient underwent an atrial flutter (afl) ablation procedure with a preface® guiding sheath with multipurpose curve wherein air entered the patient and the patient had electrocardiogram st segment elevation.When mapping inside the cardiac cavity, st increased, and air was found in the right coronary artery and aorta.The preface® guiding sheath with multipurpose curve was removed from the patient¿s body, and when flushed, air was checked and then the preface® guiding sheath with multipurpose curve with air was replaced with an sl0.Device evaluation details: the product was returned to biosense webster inc.(bwi) for evaluation and the evaluation has been completed.Upon return, bwi received three (3) used preface® guiding sheath with multipurpose curve for evaluation; all of the same lot number.Upon additional follow-up with the customer for clarification as to why three (3) devices were returned, they indicated that all three (3) devices were used during the procedure, however, only one of the returned items was the complaint device.They could not tell which sheath was the complaint device; so all were returned.They indicated only one of the returned devices experienced the air backflow problem, the other two (2) had no problems.As such, all devices were sent to the manufacturer for further investigation.Evaluation results for device a: visual analysis of the returned sample revealed two kink was observed on the body/shaft of the cannula sheath.No anomalies could be observed neither on the hub nor on the cap or on the tip of the received cannula sheath.Functional analysis and dimensional analysis were performed and it was found within specification.The complaint reported by the customer was not confirmed since air didn't flow back into the side port when performing flushing test on the device.Nevertheless, two kinks were observed on the body/shaft of the cannula.Dimensional tests on cannula near the kinks were carried out and results were observed within specification.However, the cause of the reported complaint and the kinks observed on the unit could not be conclusively determined during the analysis; procedural factors and /or handling processes may contribute to this issue.Evaluation results for device b: visual analysis of the returned sample revealed one kink observed on the body/shaft of the cannula sheath.Also no anomalies could be observed neither on the hub nor on the cap or on the tip of the received cannula sheath.Functional analysis and dimensional analysis were performed and it was found within specification.The complaint reported by the customer was not confirmed since air didn't flow back into the side port when performing flushing test on the device.Nevertheless, one kink was observed on the body/shaft of the cannula.Dimensional tests on cannula near the kink was carried out and results were observed within specification.However, the cause of the reported complaint and the kink observed on the unit could not be conclusively determined during the analysis; procedural factors and /or handling process may contribute to this issue.Evaluation results for device c: visual analysis of the returned sample revealed two kink observed on the body/shaft of the cannula sheath.Also, no anomalies could be observed neither on the hub nor on the cap or on the tip of the received cannula sheath.Functional analysis and dimensional analysis were performed and it was found within specification.The complaint reported by the customer was not confirmed since air didn't flow back into the side port when performing flushing test on the device.Nevertheless, two kinks were observed on the body/shaft of the cannula.Dimensional tests on cannula near the kinks were carried out and results were observed within specification.However, the cause of the reported complaint and the kinks observed on the unit could not be conclusively determined during the analysis; procedural factors and /or handling process may contribute to this issue.The identified kinks are not considered to be mdr reportable malfunctions since the device integrity maintained and no internal components exposed to patient.The potential that it could cause or contribute to a death or serious injury, or other significant adverse event, is remote.A manufacturing record evaluation was performed for the finished devices with lot # 17971280, and no internal action related to the complaint was found during the review.The root cause of the adverse event remains unknown.There may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the product evaluations.As part of quality process all devices are manufactured, inspected, and released to approved specifications.Explanation of codes: investigation findings: no device problem found (c19) / investigation conclusions: no problem detected (d14) were selected as related to the adverse events.Investigation findings: mechanical problems identified (c07) / investigation conclusions: cause not established (d15) / component code: tube (g04134) were selected as related to the kinks in the shaft of the devices found during product analysis.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.# (b)(4).

Brand Name
PREFACE® GUIDING SHEATH WITH MULTIPURPOSE CURVE
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
gabriel alfageme
31 technology dr
irvine, CA 92618
9497898687
MDR Report Key12215813
Report Number2029046-2021-01175
Device Sequence Number3779343
Product Code DYB
UDI-Device Identifier10846835000030
UDI-Public10846835000030
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K982740
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2023
Device Model Number301803MS
Device Catalogue Number301803MS
Device Lot Number17971280
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/02/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/30/2021
Supplement Date Received by Manufacturer08/02/2021
12/09/2021
Initial Report FDA Received Date07/23/2021
Supplement Report FDA Received Date08/18/2021
01/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/07/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SL0 SHEATH; UNKNOWN CATHETER; UNK_SMARTABLATE PUMP; SL0 SHEATH; UNKNOWN CATHETER; UNK_SMARTABLATE PUMP
Outcome Attributed to Adverse Event Other;
Patient Age81 YR
Patient SexMale
Patient Weight65 KG